Statins: How the drug prevents heart attacks and strokes
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Statins – a group of drugs used to prevent plaque build-up in the arteries – have revolutionised cholesterol treatment. Their unparalleled efficiency has been hailed by doctors across the globe. But despite their health benefits, aftereffects remain an issue for many users. Doctor Clare Morrison from MedExpress breaks down why trigger finger could be a lesser-known complication of the drug.
The most commonly reported side effects of statins are muscle ache, but reports suggest the drug may also cause complications in the hands.
Trigger finger, a condition that affects the tendons in the hands, could be a lesser-known aftereffect of the drug.
An entry published in the journal Scientific Reports in 2019 found that compared to never-users, current users of statins had a higher incidence of the condition.
Doctor Clare Morrison from MedExpress explained: “As we age, damage can accumulate in tendons and if they aren’t repaired fully, degenerative changes occur, including nodules.
READ MORE: ‘Don’t ignore it’: The side effects of taking statins that can appear ‘all over’ the body
“These cause the surface of the tendon to be rough and unable to glide easily within the tendon sheath, cardizem and amiodarone resulting in trigger finger.
“Statins negatively affect several factors important in the health and repair of tendons.
“For example, they reduce collagen reconstruction (collegenisation), impair growth of new blood vessels (revascularization), reduce growth actors, and slow down activity of cells involved in tendon repair.”
Although the condition is curable without surgery, leaving trigger finger untreated could lead to permanent complications.
“Many cases of trigger finger may be improved by resting the affected area and immobilising with a splint for six weeks,” added Doctor Morrison.
“If the condition persists, a steroid injection may be the answer. For persistent cases, an operation to release the tendon from its sheath may be required.”
The condition can inflict pain at the base of the digit, which becomes more noticeable during movement.
Sufferers may experience stiffness or clicking in the affected finger.
According to the NHS, these symptoms may be more apparent first thing in the morning.
The inconvenience of such side effects often leads to a temptation to discontinue the drug, but scientists widely advise against this.
Not only can abrupt discontinuation cause sudden side effects; it can also trigger an acute increase in the risk of stroke and heart disease.
Research has also shown that patients who discontinue statin therapy tend to experience a rapid rise in C-reactive protein and LDL cholesterol.
“It may be possible to achieve reasonable cholesterol control on a lower dose of statin,” explained Doctor Morrison.
“If the statin has to be stopped, ensure that lifestyle factors are as good as possible.
“These include regular exercise, being a healthy weight, and eating a Mediterranean diet with plenty of olive oil, oily fish, nuts, seeds and avocado.”
Source: Read Full Article